Alert archive / Utah / Flash Flood Warnings in 2008

Flash Flood Warning 17, NWS Salt Lake City, UT

August 6, 2008Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 6, 2008, 4:18 PM MDT for Kane County, San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2008, 4:18 PM MDT (22:18 UTC)
Expired
Aug 6, 2008, 7:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 152 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 062226
FFWSLC
UTC025-037-070115-
/O.NEW.KSLC.FF.W.0017.080806T2218Z-080807T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
424 PM MDT WED AUG 6 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN KANE COUNTY IN UTAH...
  WEST CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH...

* UNTIL 715 PM MDT

* AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM SEVERAL THUNDERSTORMS OVER THE WARNED AREA.

* THE STORMS PRODUCING FLASH FLOODING WILL MOVE DOWN THE DRY WASHES
  AND CANYONS OF THE GLEN CANYON NATIONAL RECREATIONAL AREA NEAR
  LAKE POWELL. THE CROTON CANYON AREA HAS RECEIVED THE HEAVIEST
  RAINFALL WITH AROUND 1 TO 1.5 INCHES ESTIMATED BY RADAR. HEAVY
  RUNOFF MAY ALSO AFFECT THE LAST CHANCE CREEK. MUCH OF THE WATER
  WILL FLOW INTO THE ESCALANTE RIVER. ANY HIKERS IN THIS AREA
  SHOULD IMMEDIATELY MOVE TO HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3753 11103 3746 11074 3714 11098 3712 11122
      3701 11151 3726 11165 3750 11126
TIME...MOT...LOC 2218Z 180DEG 0KT 3729 11135

$$

TARDY
2 follow-up statements
000 
WGUS75 KSLC 062352
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
547 PM MDT WED AUG 6 2008

UTC025-037-070115-
/O.CON.KSLC.FF.W.0017.000000T0000Z-080807T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-KANE UT-
547 PM MDT WED AUG 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
EASTERN KANE AND WEST CENTRAL SAN JUAN COUNTIES...

AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE ISOLATED HEAVY RAIN OVER THE WARNED AREA.

RUNOFF FROM EARLIER THUNDERSTORMS WILL CONTINUE TO PRODUCE FLASH FLOODING
IN THE CROTON CANYON AREA ALONG LAKE POWELL AND WITHIN THE GLEN 
CANYON RECREATION AREA. THE HEAVY RAIN OCCURRED IN THE FIFTY MILE
MOUNTAIN REGION. HIKERS IN THIS REGION SHOULD HAVE MOVED TO HIGHER
GROUND AND AVOID ANY FLOOD PRONE AREA.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3753 11103 3746 11074 3714 11098 3712 11122
      3701 11151 3726 11165 3750 11126
TIME...MOT...LOC 2347Z 180DEG 0KT 3729 11135

$$

TARDY
000 
WGUS75 KSLC 070114
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
711 PM MDT WED AUG 6 2008

UTC025-037-070121-
/O.EXP.KSLC.FF.W.0017.000000T0000Z-080807T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-KANE UT-
711 PM MDT WED AUG 6 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MDT FOR EASTERN KANE
AND WEST CENTRAL SAN JUAN COUNTIES...

RUNOFF FROM EARLIER THUNDERSTORMS HAS DIMINISHED GREATLY. THEREFORE...
THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER
RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.


LAT...LON 3753 11103 3746 11074 3714 11098 3712 11122
      3701 11151 3726 11165 3750 11126
TIME...MOT...LOC 0111Z 180DEG 0KT 3729 11135

$$

TARDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 11:24 AM MDT, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 6, 11:24 AM MDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1124 AM MDT WED AUG 6 2008

.SYNOPSIS...SUBTROPICAL MOISTURE HAS SPREAD OVER THE AREA AND WILL
REMAIN IN PLACE THROUGH THE END OF THE WEEK. DRIER AIR IS EXPECTED
TO MOVE BACK INTO THE REGION BY EARLY NEXT WEEK.

&&

.DISCUSSION...DEEP MOISTURE REMAINS IN PLACE TODAY ACROSS MOST OF
THE FORECAST AREA. THE 12Z SLC SOUNDING HAD PRECIPITABLE WATER
VALUE OF 1.11 INCHES AND MODELS SHOW PW VALUES AS HIGH AS 1.6
INCHES OVER EASTERN UTAH. THIS MOISTURE...COMBINED WITH A WEAK
CLOSED LOW FORECAST TO MOVE ACROSS THE SAN RAFAEL SWELL THIS
AFTERNOON...IS EXPECTED TO PRODUCE NUMEROUS THUNDERSTORMS THAT
SHOULD BE SIMILAR TO THE EFFICIENT RAINERS SEEN IN SOUTHERN UTAH
YESTERDAY. HAVE ISSUED A FLASH FLOOD WATCH FOR THE SOUTHERN AND
EASTERN PORTIONS OF THE CWA...AS WELL AS ADDED HEAVY RAIN WORDING
TO THE FORECAST IN AREAS IN AND AROUND THE WATCH. THIS MATCHES UP
WELL WITH THE WATCH AND WORDING FROM THE GRAND JUNCTION FORECAST
OFFICE.

IN THE EXTENDED...THE 12Z NAM HAS SOME DRIER AIR MOVING INTO THE
WESTERN HALF OF UTAH DURING THE DAY FRIDAY...WHICH IS SOMEWHAT
FASTER THAN PREVIOUS MODEL RUNS. WILL TAKE A LOOK AT THIS FASTER
SOLUTION...BUT WILL LIKELY KEEP POPS NEAR THEIR CURRENT LEVEL FOR
FRIDAY AND SATURDAY...AS MODELS ARE OFTEN OVER- AMBITIOUS IN
DRYING OUT THE AIRMASS.

&&

.AVIATION...DELAYED NORTHWEST FLOW LAKE BREEZE EXPECTED THIS
AFTERNOON IN THE 21-23Z TIME FRAME. THUNDERSTORMS ARE EXPECTED
TO DEVELOP OVER THE OQUIRRH MOUNTAINS THIS AFTERNOON AND POSSIBLY
THE WASATCH RANGE. STORMS WILL DRIFT TO THE EAST AND A 40 PERCENT
CHANCE OF GUSTY OUTFLOWS AFFECTING THE TERMINAL THIS AFTERNOON AND
EVENING.

&&

.FIRE WEATHER...UPPER LEVEL RIDGE AND DEEP MOISTURE REMAIN IN PLACE
OVER UTAH THIS MORNING. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE
ACROSS THE SOUTHERN HALF OF UTAH THIS AFTERNOON WITH NUMEROUS
MOUNTAIN THUNDERSTORMS AND SCATTERED VALLEY STORMS EXPECTED TO
DEVELOP THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE CENTRAL
AND SOUTH. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN.
WITH WEAK FLOW ALOFT WINDS AWAY FROM THUNDERSTORMS ARE EXPECTED TO
BE LIGHT AND PRIMARILY TERRAIN DRIVEN.  WITH THE DEEP MOISTURE IN
PLACE MINIMUM RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE CRITICAL
THRESHOLDS ACROSS MOST OF THE STATE AND OVERNIGHT RECOVERIES WILL BE
GOOD.  THE DEEP MOISTURE IS EXPECTED TO REMAIN IN PLACE INTO THE
WEEKEND BRINGING THE THREAT OF THUNDERSTORMS EACH DAY AND KEEPING
RELATIVE HUMIDITIES ABOVE CRITICAL THRESHOLDS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM WEDNESDAY FOR UTZ010-UTZ012-UTZ013-
     UTZ016-UTZ019-UTZ020-UTZ021-UTZ517-UTZ518.

WY...NONE.

&&

PUBLIC...SCHOENING
FIRE WEATHER...GRAHAM
AVIATION...TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 6, 5:17 AM MDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
517 AM MDT WED AUG 6 2008

UTZ001>016-019>021-517-518-WYZ021-071130-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
517 AM MDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE WILL RESULT IN ANOTHER DAY OF SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA TODAY. HEAVY RAIN IS
POSSIBLE WITH THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND THIS COULD
PRODUCE ISOLATED FLASH FLOODING. FLASH FLOOD PRONE AREAS LIKE DRY
WASHES AND SLOT CANYONS SHOULD BE AVOIDED. SHOWERS AND
THUNDERSTORMS MAY CONTINUE INTO THIS EVENING...PRIMARILY OVER
SOUTHERN UTAH WHERE THE GREATEST MOISTURE IS PRESENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DEEP SUBTROPICAL MOISTURE WILL LINGER INTO THE WEEKEND BEFORE A
DRYING TREND BEGINS. THIS WILL RESULT IN AN ACTIVE THUNDERSTORM PATTERN
WITH LOCALLY HEAVY RAIN AND AN ELEVATED THREAT OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 6, 3:35 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT WED AUG 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     FLASH FLOOD      2 W ESCALANTE           37.76N 111.64W
08/06/2008                   GARFIELD           UT   PARK/FOREST SRVC

            LARGE FLASH FLOOD THROUGH THE ESCALANTE RIVER DRAINAGE
            HEADWATER AREA INCLUDING THE MAINSTEM ESCALANTE RIVER.

&&

MCINERNEY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 11:01 AM MDTFlash Flood WatchSLC10 hr
Aug 6, 1:44 PM MDTFlash Flood WarningSLCGarfield3 hr
Aug 6, 4:16 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 6, 4:47 PM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.